Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 10, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 28, 2003, 2:51 PM EDT for Rockland County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2003, 2:51 PM EDT (18:51 UTC)
- Expired
- May 28, 2003, 3:30 PM EDT
- In force
- 39 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Rockland County, NY
The radar
The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
058 WUUS51 KOKX 281851 SVROKX NYC087-281930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 249 PM EDT WED MAY 28 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROCKLAND COUNTY IN SOUTHEAST NEW YORK * UNTIL 330 PM EDT * AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SUFFERN...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPRING VALLEY AND MONSEY AROUND 300 PM NANUET AND PEARL RIVER AROUND 310 PM NYACK AROUND 320 PM AND ORANGEBURG AROUND 325 PM THIS THUNDERSTORM WILL PRODUCE LARGE HAIL TO THE SIZE OF PENNIES...GUSTY WINDS...DEADLY LIGHTNING...AND VERY HEAVY RAIN. STAY INDOORS UNTIL THE STORM PASSES. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4124 7426 4109 7427 4100 7385 4119 7393
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:00 AM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, May 28, 10:00 AM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1000 AM EDT WED MAY 28 2003 .SHORT TERM...UPPER LOW SEEN NICELY ON WATER VAPOR IMAGERY. VORT MAX CURRENTLY NEAR WEST VIRGINIA/MARYLAND PANHANDLE. CONVECTION SEEN IN ADVANCE OF THIS FEATURE. ALL MODELS INCLUDING 12Z RUC INSISTING ON THIS FEATURE MOVING ESE INTO THE DELMARVA FOR THE AFTERNOON. MOST VISIBLE MOISTURE OVER OUR REGION IS LOW LEVEL WITH SOME BREAKS IN THE CLOUD COVER. WITH THE COLD AIR ALOFT...INSTABILITY BECOMES THE DRIVING FACTOR IN THE WX. WITH NOTHING TO HOLD BACK CONVECTION...AND CONVECTIVE TEMPS IN THE LOW 60S...EXPECT THE ATMOSPHERE TO BOIL AWAY THIS AFTERNOON. SEEING THIS ALREADY STARTING IN UPSTATE NY. MM5 ENSEMBLES ALL STRONGLY SUPPORT CONVECTION FOR LOWER HUDSON VALLEY AND NE JERSEY. THUS PLAN TO RAISE POP TO CAT IN THIS REGION. MODELS DOING A GOOD JOB KEEPING THE CONVECTION OFF THE WATER/COAST...QUESTION IS HOW MUCH HEATING OCCURS ON LI AND S. CT. PLANNING ON GOING LIKELY WESTERN SECTION AND CHC OF EASTERN PORTION. WILL RAISE TEMPS A BIT FROM CURRENT DATABASE NUMBERS. NEAR 70 INLAND. .TONIGHT...CONVECTION DIES QUICKLY. NO OTHER CHANGES TO DATABASE ATTM. .MARINE...NOT MUCH GOING ON HERE. WILL WORD CONVECTION FOR NEAR SHORE ON THE OCEAN. DON/T EXPECT MUCH IF ANYTHING REALLY OVER THE WATER. .AVIATION...LEFTOVER IFR CONDITIONS THIS MORNING WILL IMPROVE TO VFR/OCCASIONAL MVFR IN SHOWERS BY AFTERNOON. IMPROVEMENT TO VFR EXPECTED AFTER SUNSET. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. DATABASE...TONGUE AVIATION...GOODMAN ...FROM PREVIOUS DISCUSSION... .THU...UPPER TROUGHING REMAINS OVER THE AREA AND A WEAK SHORT WAVE MOVES ACROSS THE LOCAL AREA. HOWEVER...GFS IS DRIER AND NOT AS UNSTABLE...SO I/LL FCST 30 POP FOR AFTN RW-. .EXTENDED...NO SIG CHANGES MADE.
Hazardous weather outlook, May 28, 4:38 AM EDT, 10 hours 13 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-290930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 438 AM EDT WED MAY 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY A THUNDERSTORM IS POSSIBLE THIS AFTERNOON OR THIS EVENING....OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. EKH
In the hours before
Special weather statement, May 28, 2:28 PM EDT, 23 minutes before
NJZ002>004-NYZ067>070-281930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 228 PM EDT WED MAY 28 2003 AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER ORANGE COUNTY NEW YORK ALONG A LINE EXTENDING FROM NEAR WEST POINT TO HARRIMAN...SOUTHWEST INTO PASSAIC COUNTY NEW JERSEY MOVING EAST AT 20 MPH. THUNDERSTORMS SHOULD BE IN THE VICINITY OF... COLD SPRING...RINGWOOD AROUND 235 PM... SLOATSBURG...HIGHLAND FALLS...STONETOWN AROUND 240 PM... PEA SIZE HAIL UP...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAIN CAN BE EXPECTED WITH THESE THUNDERSTORMS. PONDING ON AREA ROADWAYS IS LIKELY. IF YOU HEAR THUNDER...IT IS TIME TO TAKE COVER.
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.